I had 2200 grafts in the front. About 6 weeks later, I noticed pimples breaking out on my head. I went back to my doctor and he put me on an antibiotic which helped for a week and then when I went off the antibiotic, the pimples came back. What is happening to me? Will this kill off the transplants?
After a hair transplant, spicules of hair are left behind after the grafts have shed. These spicules of hair can be like a foreign body and cause cystic reactions. This process is usually self-limiting and with warm soaks, will disappear over the next month or so. I believe that every person has these spicules in the recipient area, but only a limited number of patients have these type of reactions. The differential diagnosis is important here, namely distinguishing it from folliculitis, which can endanger the growth of the grafts.
You may have heard about MRSA (Methicillin-resistant Staphylococcus aureus), and if this should occur, a culture of these pimples are important to determine the correct treatment modality. There can be iatrogenic (doctor induced) causes where during the placing process the staff ‘piggyback’ one graft on top of another. This is often due to poor quality control processes and if the doctor sees this often, then the doctor may have a problem with his office staff. In less experienced hands, this is an iatrogenic problem so a good solid surgical team with good quality control systems in place will guarantee that this will not happen to you.
If properly treated, these sores will not cause hair loss. Sometimes local drainage with a needle is needed, but usually they will spontaneously drain on their own with frequent warm compresses.